Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 55, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 3, 2005, 6:04 AM CDT for Nemaha County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2005, 6:04 AM CDT (11:04 UTC)
- Expired
- Sep 3, 2005, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 031108 FFWTOP KSC131-031400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 604 AM CDT SAT SEP 3 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 900 AM CDT * AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM THAT IS NEARLY STATIONARY OVER CENTRAL NEMAHA COUNTY. RADAR ESTIMATES THAT ABOUT 2 INCHES OF RAIN HAS ALREADY FALLEN IN AN HOUR WITH ANOTHER 1 TO 2 INCHES POSSIBLE. THIS WILL LIKELY CAUSE THE WOLFLEY AND MUDDY CREEKS TO RISE VERY RAPIDLY AND LEAVE THEIR BANKS IN ADDITION TO FLASH FLOODING OF THE SURROUNDING COUNTRY SIDE. * LOCATIONS IMPACTED INCLUDE... GOFF... TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3981 9606 3967 9605 3963 9579 3985 9579 $$
3 follow-up statements
000 WGUS73 KTOP 031132 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 628 AM CDT SAT SEP 3 2005 KSC131-031400- NEMAHA- 628 AM CDT SAT SEP 3 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR CENTRAL NEMAHA COUNTY... AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER CENTRAL NEMAHA COUNTY. RAINFALL ESTIMATES FROM THE DOPPLER RADAR INDICATE AROUND 4 INCHES OF RAIN HAS FALLEN BETWEEN GOFF AND U.S. HIGHWAY 36. FLASH FLOODING IS IMMINENT...ESPECIALLY ALONG THE WOLFLEY AND MUDDY CREEKS. LOCATIONS IMPACTED INCLUDE... GOFF. TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON FOOT. LAT...LON 3981 9606 3967 9605 3963 9579 3985 9579 $$
000 WGUS73 KTOP 031253 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 752 AM CDT SAT SEP 3 2005 KSC131-031400- NEMAHA- 752 AM CDT SAT SEP 3 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR CENTRAL NEMAHA COUNTY... AT 751 AM CDT...THUNDERSTORMS THAT PRODUCED VERY HEAVY RAIN WERE BEGINNING TO TAPER OFF OVER THE WARNED AREA. LOCATIONS IMPACTED INCLUDE... GOFF. TORRENTIAL RAINFALL FROM EARLIER THUNDERSTORMS MAY STILL CAUSE FLASH FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3981 9606 3967 9605 3963 9579 3985 9579 $$
000 WGUS73 KTOP 031359 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 859 AM CDT SAT SEP 3 2005 KSC131-031407- NEMAHA- 859 AM CDT SAT SEP 3 2005 ...THE FLASH FLOOD WARNING FOR CENTRAL NEMAHA COUNTY EXPIRES AT 900 AM CDT... RAINFALL HAS ENDED OVER THE WARNED AREA AND ADDITIONAL HEAVY RAINS ARE NOT EXPECTED THIS MORNING...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. SMALL CREEKS AND STREAMS MAY SEE HIGH WATER LEVELS THROUGH NOON...MAINLY BETWEEN SENECA...GOFF...AND FAIRVIEW...AND CAUTION SHOULD BE TAKEN AROUND LOW WATER CROSSINGS IF YOU ARE TRAVELING THROUGH THIS AREA THIS MORNING. LAT...LON 3981 9606 3967 9605 3963 9579 3985 9579 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:10 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 3, 3:10 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 AM CDT SAT SEP 3 2005 .DISCUSSION... MAIN CONCERN IS THE CHANCE FOR ISOLATED PRECIP THIS MORNING AND AGAIN OVERNIGHT TONIGHT. ISOLATED THUNDERSTORMS HAVE POPPED UP AROUND ALMA AND WAMEGO THIS MORNING...AND SATELLITE SHOWS A BROADER AREA OF ALTOCU STRETCHING UP TO CNK WITH ANOTHER PATCH OVER CENTRAL KS. 00Z SOUNDING SHOWED FAIRLY STEEP MID LEVEL LAPSE RATES BETWEEN 850MB AND 500MB...WHILE WATER VAPOR INDICATES A WEAK VORT MAX ACROSS CENTRAL KS. BELIEVE THE ACTIVITY HAS NOT INCREASED IN COVERAGE DUE TO A GENERAL LACK OF MESO SCALE FORCING FROM THE LOW LEVEL JET OR ISENTROPIC LIFT. WITH MID LEVEL INSTABILITY AND THE WEAK WAVE BEING THE MAIN CONTRIBUTORS... THINK PRECIP WILL REMAIN ISOLATED THIS MORNING. MODELS SHOW A GENERAL AMPLIFICATION IN THE MID AND UPPER LEVEL RIDGE OVER THE NEXT COUPLE DAYS. HOWEVER THE NAM AND GFS SUGGEST THE WEAK VORT MAX WILL BE TRAPPED WITHIN THE RIDGE INTO SUNDAY MORNING. THE GFS EVEN SHOWS ISOLATED PRECIP REDEVELOPING OVERNIGHT AND INTO SUNDAY. FORECAST SOUNDINGS STILL SHOW SOME MID LEVEL INSTABILITY ACROSS EASTERN KS WITH AN AXIS OF MID LEVEL MOISTURE ACROSS EASTERN KS. THE ONE NEGATIVE FOR ADDING POPS IS THERE IS NOT MUCH INDICATION OF STRONG WAA OR ISENTROPIC LIFT FROM THE MODELS AGAIN...SIMILAR TO THIS MORNING. DECIDED TO ADD SOME SLIGHT CHANCE POPS AFTER MIDNIGHT TONIGHT THROUGH 15Z SUNDAY TO ACCOUNT FOR THE INSTABILITY AND WEAK VORTICITY. WITH THE LEE TROUGH PROGGED TO DEEPEN A LITTLE MORE EACH OF THE NEXT COUPLE DAYS...THE PRESSURE GRADIENT IS EXPECTED TO INCREASE AS THE SURFACE RIDGE HANGS ON ACROSS THE MIDDLE MS RIVER VALLEY. WINDS SHOULD INCREASE OVER THE NEXT COUPLE DAYS AND COULD BECOME BREEZY ACROSS NORTH CENTRAL KS BY MONDAY. HAVE ADJUSTED WINDS UP SOME AND ADDED GUSTS TO THE FORECAST GRIDS ACROSS NORTH CENTRAL ZONES FOR MONDAY. OTHERWISE FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE. CONSIDERED ADDING SLIGHT CHANCE POPS TO SUNDAY NIGHT. DECIDED TO KEEP FORECAST DRY FOR NOW. MID LEVEL TEMPS SHOULD WARM DECREASING LAPSE RATES WHILE THE WEAK VORTICITY DISSIPATES. THE BETTER WARM AIR AND MOISTURE ADVECTION SHOULD REMAIN NORTH OF THE FORECAST AREA. A COUPLE SHORTWAVE TROUGHS ARE EXPECTED TO MOVE ACROSS THE PACIFIC NORTHWEST NEXT WEEK. THIS WILL AID A BOUNDARY TO MOVE TOWARDS THE FORECAST AREA MONDAY NIGHT AND STALL JUST NORTH FOR TUESDAY INTO WEDNESDAY. WITH THE BETTER DYNAMICS EXPECTED TO REMAIN NORTH WITH THE BOUNDARY...CURRENT FORECAST OF SLIGHT CHANCE POPS SEEMS REASONABLE AND HAVE NOT MADE CHANGES TO THE FORECAST BEYOND MONDAY NIGHT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
Hazardous weather outlook, Sep 3, 5:01 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 501 AM CDT SAT SEP 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-041015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 501 AM CDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHEAST AND EAST CENTRAL KANSAS THIS MORNING. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TUESDAY...THEN ACROSS THE ENTIRE AREA TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
In the hours before
Local storm report, Sep 3, 2:17 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM HAIL ALMA 39.02N 96.29W
09/03/2005 0.75 INCH WABAUNSEE KS LAW ENFORCEMENT
&&
ROGERSLocal storm report, Sep 3, 6:00 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 AM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 AM HAIL 7 N GOFF 39.77N 95.93W
09/03/2005 1.00 INCH NEMAHA KS TRAINED SPOTTER
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:50 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.